Researchers have found that some antipsychotic drugs frequently prescribed for children and teenagers are causing them to gain a disturbing amount of weight. And that puts them at risk for diabetes and heart disease later in life. While doctors have known for some time that these types of medications cause weight gain in adults, there has been little research until now on how they affect kids and teens.
The drugs are used to treat mental disorders such as schizophrenia, bipolar disorder and autism. They are known as "second generation" drugs, designed to alleviate side effects of older "first generation" medicines that often caused muscle spasms and stiffness.
But now those side effects have apparently been replaced by something else: rapid weight gain, even in the first week of taking the drugs.
Dr. Christoph Correll of Zucker Hillside Hospital in New York led the study.
"It was a large weight gain, ranging from eight to 15 percent of body weight, which is quite dramatic in just three months," Dr. Correll said.
The clinical trial involved four drugs that were given to more than 270 young patients, ranging in age from four to 19. It was the first time the participants had been given antipsychotic drugs.
The drugs are aripiprazole, sold under the brand name Abilify, olanzapine, also known as Zyprexa, quetiapine whose brand name is Seroquel, and risperidone sold under the brand name Risperdal.
While weight gain was associated with all of the drugs, children taking Zyprexa gained the most.
The weight gain sparked concern among researchers who said further studies are needed to gauge the long term effects.
"Too much weight gain, and particularly accumulation of fat in the abdomen area is problematic," Dr. Correll said, "because the fat mass can induce changes that are metabolically bad, like an increase in glucose or insulin, also an increase in fat, blood fats, like triglycerides or cholesterol."
And those are risks for diabetes and heart disease.
Dr. Correll says he hopes research will help design new drugs to block the weight gain. In the meantime, he is urging more frequent monitoring of the children who are taking the drugs.
The study was originally published in the Journal of the American Medical Association.